Never Take These Over-the-Counter Medicines Together

© SelectStock/Getty Images
© SelectStock/Getty Images

You can buy over-the-counter drugs without a prescription, but they still have risks—especially if you treat yourself with more than one at a time. 

Even people who read labels closely don’t always spot potential problems, such as two OTC meds with the same active ingredient, according to a recent study in the Journal of Public Policy & Marketing. Keep yourself safe while getting healthy. Use the following tips to avoid these potentially perilous pairs.

1. Dangerous duo: Tylenol and multisymptom cold medicines

Many cough, cold, and flu combos contain acetaminophen to relieve painful sore throats, headaches, and fevers. Take Tylenol—which is also acetaminophen—on top of them and you might exceed the 4-g daily upper limit for this drug, says study author Jesse R. Catlin, PhD, of California State University, Sacramento. The risk: liver damage that can ultimately require transplantation or even kill you. (The threat of severe overdose is greatest if you consume 7 g or more a day, but even just one day of exceeding 4 g can be dangerous.)

Take this instead: Focus on the drug name. Acetaminophen may be classified as a pain reliever on one package and a fever reducer on another, but it’s still the same ingredient, says Nicole Gattas, PharmD, an associate professor of pharmacy practice at St. Louis College of Pharmacy. Also, watch for abbreviations for acetaminophen like APAP, AC, or acetam and for the word paracetamol—that’s the name acetaminophen goes by in most other countries.

2. Dangerous duo: Any combo of ibuprofen, naproxen, and aspirin

Drugs known by brand names like Advil, Aleve, and Bayer fall into a class called nonsteroidal anti-inflammatory drugs (NSAIDs), Catlin says. Because they work via the same underlying pathways, taking more than one boosts your risk of side effects. These range from mild nausea to severe gastrointestinal bleeding, says Tim Davis, PharmD, a member of the National Community Pharmacists Association.

Take this instead: Try one drug at a time—spaced out per the directions on the bottle—to determine which works best for each problem. For instance, you might find headaches fade faster with ibuprofen, while naproxen soothes muscle aches. But if you still find yourself suffering, it’s time to check with your doctor, says Davis.

Click here to read more

Source: Prevention